Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 244, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 4, 2015, 7:28 PM CDT for Ness County, Trego County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2015, 7:28 PM CDT (00:28 UTC)
- Expired
- Aug 4, 2015, 8:16 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Ness County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:32 PM CDT | HAIL 1 | 8 Wsw Cedar Bluff, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 1:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 906 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
907
WUUS53 KDDC 050028
SVRDDC
KSC135-195-050130-
/O.NEW.KDDC.SV.W.0244.150805T0028Z-150805T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT TUE AUG 4 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS...
NESS COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 727 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
RANSOM...MOVING SOUTH AT 30 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NESS CITY...BAZINE...RANSOM...BROWNELL...ARNOLD AND CEDAR BLUFF.
THIS WARNING REPLACES THE PREVIOUS WARNING WHICH EXPIRES AT 745 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3880 9973 3845 9958 3827 9958 3827 10007
3879 10004
TIME...MOT...LOC 0027Z 345DEG 25KT 3873 9991
HAIL...2.00IN
WIND...60MPH
$$
UMSCHEID3 follow-up statements
076
WWUS53 KDDC 050048
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT TUE AUG 4 2015
KSC135-195-050130-
/O.CON.KDDC.SV.W.0244.000000T0000Z-150805T0130Z/
TREGO KS-NESS KS-
748 PM CDT TUE AUG 4 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTH CENTRAL TREGO AND EASTERN NESS COUNTIES...
AT 747 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROWNELL...
MOVING SOUTH AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BAZINE...BROWNELL AND CEDAR BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3880 9973 3845 9958 3827 9958 3833 9985
3877 9988
TIME...MOT...LOC 0047Z 345DEG 25KT 3862 9977
HAIL...1.50IN
WIND...60MPH
$$
UMSCHEID085
WWUS53 KDDC 050103
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT TUE AUG 4 2015
KSC195-050113-
/O.CAN.KDDC.SV.W.0244.000000T0000Z-150805T0130Z/
TREGO KS-
803 PM CDT TUE AUG 4 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TREGO COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3845 9958 3827 9958 3836 9972 3863 9978
3865 9967
TIME...MOT...LOC 0103Z 345DEG 25KT 3851 9974
$$
KSC135-050130-
/O.CON.KDDC.SV.W.0244.000000T0000Z-150805T0130Z/
NESS KS-
803 PM CDT TUE AUG 4 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN NESS COUNTY...
AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF BAZINE...MOVING SOUTH AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BAZINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3845 9958 3827 9958 3836 9972 3863 9978
3865 9967
TIME...MOT...LOC 0103Z 345DEG 25KT 3851 9974
HAIL...1.50IN
WIND...60MPH
$$
UMSCHEID246
WWUS53 KDDC 050116
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT TUE AUG 4 2015
KSC135-050126-
/O.CAN.KDDC.SV.W.0244.000000T0000Z-150805T0130Z/
NESS KS-
816 PM CDT TUE AUG 4 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NESS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER SMALL HAIL TO NICKEL SIZE AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3845 9958 3827 9958 3836 9972 3863 9978
3865 9967
TIME...MOT...LOC 0113Z 345DEG 25KT 3784 10012
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:08 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 4, 6:08 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 608 PM CDT TUE AUG 4 2015 ...UPDATE TO AVIATION... .SHORT TERM...(THIS EVENING THROUGH Wednesday) ISSUED AT 115 PM CDT TUE AUG 4 2015 Short range models indicate an upper level shortwave trough and an associated H5 vort max exiting the Wyoming Rockies and pushing into the high plains of western Nebraska tonight setting the stage for possible thunderstorms across central and portions of western Kansas through early Wednesday. As the system kicks out into the high plains, a surface low will continue to organize near and along the Kansas/Colorado border in west central Kansas with a near stationary frontal boundary extending eastward into central Kansas. Meanwhile, a return flow will continue to supply ample moisture into the state with surface dewpoints remaining well up into the 60s(F). As low/mid level lapse rates steepen late this afternoon into early evening, thunderstorms are expected to develop in a area of destabilization on the back side of an eroding cloud shield and in the vicinity of the frontal boundary. With the NAM/GFS showing SBCAPE in excess of 2000 J/KG and favorable vertical shear profiles, thunderstorms could become severe with large hail and damaging winds the primary threat. Although the flow aloft will be less than favorable, an isolated tornado or two cannot be ruled out based on favorable hodographs. Seasonal temperatures are expected again tonight as a prevailing southerly flow reinforces the mild air mass in place across the high plains. Considering increased cloud cover across central Kansas tonight and likely precip about, look for lows down into the 60s(F) across Central Kansas to possibly the lower 70s(F) in South Central Kansas. A weak cold front is projected to push across western Kansas Wednesday dropping temperatures across all of central and much of southwest Kansas. Highs are expected to reach only up into the 80s(F) in the vicinity of the I-70 corridor to the 90s(F) in extreme southwest Kansas Wednesday afternoon where H85 temperatures will still be up near 30C. .LONG TERM...(Wednesday NIGHT THROUGH Tuesday) ISSUED AT 305 PM CDT TUE AUG 4 2015 There is an outside chance for thunderstorms across central Kansas late Thursday as medium range models indicate an upper level shortwave tracks eastward across the northern plains early in the time period. Although the flow aloft will remain fairly weak above much of southwest and south central Kansas, all models show a modest upper level jet core streaming eastward eastward across Nebraska and clipping portions of northern Kansas. As low/mid level lapse rates steepen in conjunction with the arrival of a cold front attendant to the shortwave to our north, a few isolated thunderstorms could develop across central Kansas in the vicinity of the I-70 corridor during the late Thursday afternoon/early evening time frame. Otherwise, drier conditions are likely across central and southwest Kansas through Friday as upper level ridging across the desert southwest and southern Rockies moves east into the Western High Plains. Chances for precip may return Friday night as the GFS and ECMWF both show a weak upper level shortwave ejecting out of the Colorado Rockies into the high plains of northeast Colorado, southwest Nebraska, and northwest Kansas. Plenty of uncertainty remains as to the track and timing of this system but the best chance for thunderstorms looks to be across more northern portions of the forecast area, to include west central and central Kansas, if at all. Seasonal temperatures can be expected Thursday as a low level southerly flow re-establishes itself across western Kansas ahead of an approaching cold front. Widespread 90s(F) are expected for highs Thursday afternoon. Highs Friday will be dependent on how far south the frontal boundary mentioned earlier reaches before stalling out. Regardless, highs should reach the 90s(F) for the most part, especially further south along the Oklahoma border. Highs could reach near 100F in some locations Saturday as the aforementioned upper level ridging moves into the Western High Plains to finish out the week. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Wednesday EVENING) ISSUED AT 607 PM CDT TUE AUG 4 2015 Isolated to widely scattered thunderstorms will move southeast across central and eastern portions of southwest Kansas this evening, potentially affecting all TAF sites. Otherwise, VFR conditions will prevail at all TAF sites through early Wednesday afternoon. Southerly winds of around 15 to 25kt will persist through early this evening as a lee side trough of low pressure edges slowly eastward into extreme western Kansas. Winds are then expected to subside below 15kt overnight while becoming more variable as the surface trough moves further east across western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 93 69 98 / 30 0 0 10 GCK 65 94 68 98 / 10 0 0 10 EHA 65 97 68 98 / 10 0 0 10 LBL 65 97 69 100 / 10 0 0 10 HYS 65 88 68 95 / 60 10 0 20 P28 68 92 71 98 / 40 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Aug 4, 4:13 AM CDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 413 AM CDT TUE AUG 4 2015 KSZ030-031-043>046-061>066-074>081-084>090-051000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 413 AM CDT TUE AUG 4 2015 /313 AM MDT TUE AUG 4 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...SEVERE THUNDERSTORMS ARE FORECAST TO MOVE INTO PARTS OF NORTH CENTRAL KANSAS FROM NEAR WAKEENEY, AND NESS CITY, TO HAYS AND THE LA CROSSE AREAS AFTER 4 PM AND INTO THE EVENING. LARGE HAIL UP TO GOLF BALL SIZE, STRONG WINDS OVER 60 MPH, FREQUENT LIGHTNING, AND AN ISOLATED TORNADO ARE POSSIBLE. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DISCUSSION...SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY INTO MONDAY MAINLY NORTH OF THE DODGE CITY AREA. HAZARDS WEATHER RISK... WEDNESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. THURSDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. FRIDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. SATURDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. SUNDAY... LIMITED LIGHTNING RISK. SIGNIFICANT EXCESSIVE HEAT RISK. MONDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR PARTS OF NORTH CENTRAL KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 06
In the hours before
Local storm report, Aug 4, 5:59 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT TUE AUG 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 NNE DIGHTON 38.51N 100.45W
08/04/2015 E1.75 INCH LANE KS PUBLIC
&&
JRJLocal storm report, Aug 4, 6:03 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT TUE AUG 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 E DIGHTON 38.48N 100.41W
08/04/2015 E2.00 INCH LANE KS PUBLIC
&&
JRJSpecial weather statement, Aug 4, 6:31 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 631 PM CDT TUE AUG 4 2015 KSZ030-050030- TREGO KS- 631 PM CDT TUE AUG 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY UNTIL 730 PM CDT... AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY NEAR VODA...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WAKEENEY...OGALLAH...COLLYER...RIGA...VODA...TREGO CENTER AND CEDAR BLUFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3877 9960 3880 10015 3913 10015 3913 9960 TIME...MOT...LOC 2331Z 288DEG 21KT 3906 10000 UMSCHEID
Local storm report, Aug 4, 6:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT TUE AUG 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 2 N AMY 38.49N 100.59W
08/04/2015 E1.00 INCH LANE KS PUBLIC
&&
AWLocal storm report, Aug 4, 7:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT TUE AUG 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 4 SW TREGO CENTER 38.84N 99.95W
08/04/2015 E1.75 INCH TREGO KS PUBLIC
&&
AWLocal storm report, Aug 4, 7:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT TUE AUG 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND GST 8 NNW KALVESTA 38.16N 100.32W
08/04/2015 E65 MPH FINNEY KS TRAINED SPOTTER
&&
AWThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:24 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 66 min |
| Aug 4, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 40 min |
| Aug 4, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 66 min |
| Aug 4, 9:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 23 min |
| Aug 5, 2:24 AM CDT | Special Weather Statement | DDC | Rush | 51 min |
| Aug 5, 2:41 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 22 min |
| Aug 5, 3:26 AM CDT | Dense Fog Advisory | DDC | Edwards, Ellis, Finney, Ford, Gray, Hodgeman and 9 more | 7 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.